Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 98, NWS Topeka, KS

May 11, 20165 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 11, 2016, 2:47 AM CDT for 5 counties in Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2016, 2:47 AM CDT (07:47 UTC)
Expired
May 11, 2016, 3:15 AM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Clay County, KS, Cloud County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 07:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 7.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 670 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
670 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
1711 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

569 
WUUS53 KTOP 110747
SVRTOP
KSC027-029-143-157-201-110815-
/O.NEW.KTOP.SV.W.0098.160511T0747Z-160511T0815Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
247 AM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLAY COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTH CENTRAL KANSAS...
  SOUTHERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS...
  NORTHERN OTTAWA COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 315 AM CDT

* AT 246 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MILTONVALE...
  MOVING NORTHEAST AT 40 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CONCORDIA...CLAY CENTER...CLYDE...CLIFTON...MILTONVALE...GLASCO...
  DELPHOS...JAMESTOWN...MORGANVILLE...NORWAY...PALMER...AURORA...VINING...
  OAK HILL AND IDANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3973 9791 3963 9703 3917 9725 3926 9793
TIME...MOT...LOC 0746Z 212DEG 43KT 3932 9754 

HAIL...1.25IN
WIND...<50MPH
 
$$
1 follow-up statement
751 
WWUS53 KTOP 110801
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
301 AM CDT WED MAY 11 2016

KSC027-029-143-157-201-110815-
/O.CON.KTOP.SV.W.0098.000000T0000Z-160511T0815Z/
CLAY-WASHINGTON-REPUBLIC-CLOUD-OTTAWA-
301 AM CDT WED MAY 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 AM CDT
FOR WESTERN CLAY...SOUTHWESTERN WASHINGTON...SOUTHERN REPUBLIC...
CLOUD AND NORTHERN OTTAWA COUNTIES...

AT 301 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR AURORA...MOVING
NORTHEAST AT 40 MPH.

HAZARD...HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CONCORDIA...CLAY CENTER...CLYDE...CLIFTON...MILTONVALE...GLASCO...DELPHOS...
JAMESTOWN...MORGANVILLE...NORWAY...PALMER...AURORA...VINING...OAK HILL AND
IDANA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3973 9791 3963 9703 3917 9725 3926 9793
TIME...MOT...LOC 0801Z 212DEG 39KT 3942 9745 

HAIL...1.25IN
WIND...<50MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:41 AM CDT, 6 minutes earlier.

Area forecast discussion, May 11, 2:41 AM CDT, 6 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
241 AM CDT WED MAY 11 2016

.SHORT TERM...(Today and Tonight)
Issued at 239 AM CDT WED MAY 11 2016

Will be brief as storms progged to develop over next hour or so over
the area, with stronger focus along and north of I70. Threat
continues to be large hail and wind, with plume of instability
working its way northward into the area at this time.  Higher
resolution models indicate a convective system developing and moving
to the northeast, with much of the activity east of our area by
around the noon hour as the main front pushes through.  Highs should
still reach into the 70s with lows in the upper 40s to low 50s.

.LONG TERM...(Thursday through Tuesday)
Issued at 239 AM CDT WED MAY 11 2016

Beginning of the period starts with surface high pressure moving
into Kansas by early afternoon Thursday keeping conditions dry and
skies mostly clear.  This high pressure moves southeast late
Thursday night as a surface low and embedded weak shortwave in the
upper level flow move across northeast Kansas Friday afternoon into
Friday night.  With models showing over 1200 J/kg of CAPE and decent
shear across the area Friday, thunderstorms will be possible during
this time period.  Saturday through Wednesday, chances for
precipitation persist in the forecast. While the GFS and ECMWF
still have significant differences in the extended, the best
chance for precipitation looks to be Monday and Monday night
associated with a shortwave moving across the southern stream
flow. Instability looks to be minimal through the end of the
period, therefore have kept either showers or showers with
isolated thunder.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1142 PM CDT TUE MAY 10 2016

Not much change to the forecast as the HRRR continues to show some
inconsistency in the reflectivity prog. The 03Z HRRR tends to keep
much of the convection north of I-70 while the larger scale NAM
and GFS show more widespread precipitation. Therefore have opted
to maintain a VCTS for the most likely window. Overall the
HRRR/RAP/NAM are a little slower in developing elevated storms, so
have delayed the from groups in the previous forecast accordingly.
Still looks like some MVFR stratus could move in behind the precip
as low level moisture advection persists.

&&

.TOP Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...67
LONG TERM...Heller
AVIATION...Wolters
Hazardous weather outlook, May 10, 4:10 PM CDT, 10 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
410 PM CDT TUE MAY 10 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-112115-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
410 PM CDT TUE MAY 10 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA LATE TUESDAY NIGHT
INTO EARLY WEDNESDAY MORNING, MAINLY NORTH OF INTERSTATE-70...AND
MAY PRODUCE SEVERE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS EAST CENTRAL KANSAS
WEDNESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 2:48 AM CDTSevere Thunderstorm WarningTOPCoffey, Osage27 min
May 11, 3:16 AM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington29 min
May 11, 3:23 AM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington37 min
May 11, 3:26 AM CDTSevere Thunderstorm WarningTOPFranklin, Osage49 min
May 11, 3:52 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Ottawa, Riley23 min
May 11, 4:05 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie, Riley, Washington25 min
May 11, 4:14 AM CDTSpecial Weather StatementTOPShawnee46 min
May 11, 4:14 AM CDTSevere Thunderstorm WarningTOPClay, Dickinson, Geary, Riley31 min
May 11, 4:32 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley43 min
May 11, 4:58 AM CDTSevere Thunderstorm WarningTOPMarshall, Pottawatomie32 min
May 11, 5:00 AM CDTSevere Thunderstorm WarningTOPPottawatomie, Riley, Wabaunsee30 min
May 11, 5:22 AM CDTSevere Thunderstorm WarningTOPJefferson8 min
May 11, 6:00 AM CDTFlash Flood WarningTOPBrown, Jackson, Marshall, Nemaha4 hr
May 11, 6:14 AM CDTAreal Flood AdvisoryTOPDouglas, Jackson, Jefferson, Shawnee91 min
May 11, 7:32 AM CDTAreal Flood WarningTOPJefferson3 hr
May 11, 10:01 AM CDTRiver Flood WarningTOPMarshall38 hr
May 11, 2:05 PM CDTRiver Flood WarningTOPClay20 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.